Leflunomide Issues

So I was on mtx and it caused palpitations, Rheumy switched to Leflunomide (Arava) and it's caused horribly high blood pressure. I've been off 5 days now and it still is hanging out in the 170/122 area. He said if it doesn't come down in 10-14 days then I would need to do a cleanse. Has anyone done this before? He said it could cause severe diarrhea. I wish I could find something that works.

6 Replies

oldestnewest
  • I't s not working for me either....

  • It's definitely frustrating. Has it caused any kind of blood pressure issues for you? Have you heard of the wash out? I'm curious as to most people respond to it.

  • I am sorry you have not found the right med and that the ones you are trying are causing side effects. I have done the Arava "cleanse." The Arava originally caused such severe gastro issues and diarrhea that my dr. ordered the washout. The regimen was several weeks, but the Arava was whisked out instead of taking a year+ to filter out of my system. I do not remember it being a hard or painful process and NOTHING compared to the side effects of the Arava. Good luck.

  • Thank you for the reply. That gives me a lot of hope. I have been trying to figure out what I will do about work if I have issues from the washout. My boss isn't always understanding because on the outside I look fine... What did they put you on after taking Arava and after your washout?

  • I have been on almost all of the RA drugs at one time or another since I was diagnosed 38 years ago at the age of 19. My Arava phase was in 1999, and I went on Remicade next. For me, the Arava gastro side effects were so horrific, the wash out provided hope that I would feel "better" and I really don't remember feeling sick from the wash out, just relieved. The Remicade worked well for me. Unfortunately, I developed an allergic reaction to it and had to stop taking it. Sorry for the delayed response. I hope by now you are well on your way to feeling better.

  • I had to do the cleansing.

    But I was on leflunamide for 3 yrs. choelestrymine 2pkts every 4 hours. Between the mixing fresh each time, drinking it thru a straw, and timing for taking other meds, I only took it 3 times a day. Yes it doesn't taste that great, yes you are going to the bathroom a lot. I did this until all pkts were taken. Leflunamide gave me periferal neuropathy in my toes and fingers and was starting to go to my thighs. After the cleansing tho my toes are not as bad and one finger goes numb every now and then, but nothing like it was. Same for my thighs, not as much or as bad.

    Finding the correct med is so much fun. I tried about 4 different meds. I am now and have been on Xeljanz for about 3 years, so far so good.

You may also like...